Texas, 2021

Drought in Texas, February 9 to 28, 2021

February 9 to 28, 2021 · NWS AMA · 2 events in 2 counties and zones

For much of the combined Oklahoma and Texas Panhandle soil moisture remained very short going into and coming out of the month of February. Winter wheat conditions were fair to poor, with oat conditions fair.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

For much of the combined Oklahoma and Texas Panhandle soil moisture remained very short going into and coming out of the month of February. Winter wheat conditions were fair to poor, with oat conditions fair. Supplemental feeding continued for cattle with hay being shipped in from places further away as grasslands and range fields continue to be impacted by the drought. A strong artic air mass brought historical cold weather during mid-February. Though this system brought with it some snow it was too cold for the snow to hold any significant liquid and brought only limited relief to drought ridden areas. The snow to liquid ratio was around 25:1 to 35:1. Therefore, several inches of snow only brought a few tenths of an inch of liquid for the month. Though snowfall was above normal the area still finished the month below normal in terms of liquid precipitation. The snow was only beneficial in insulating crops from the extreme cold. However, the extreme cold caused other problems to the livestock aspect of agriculture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 8, 10:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 8, 10:26 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1026 PM CST Mon Feb 8 2021

.AVIATION...

For the 06Z TAFs:

The terminals will be in MVFR to IFR for a good chunk of this
cycle as freezing fog is impacting the region. A shallow moist
cold airmass is in place under a strong inversion, so low clouds
and fog will stick around overnight. Visibilities and ceilings
should start to improve late tomorrow morning once we dry out in
the lower levels.

Guerrero

&&

.PREV DISCUSSION... /Issued 521 PM CST Mon Feb 8 2021/

AVIATION...

For the 00Z TAFs:

Conditions are going to deteriorate tonight with fog/freezing fog
potentially impacting the terminals again. KGUY may stay socked
in with low clouds for the entire period, but KAMA and KDHT will
be later tonight before they start seeing impacts. Conditions will
likely be in MVFR/IFR tonight for both ceilings and visibility
before conditions improve tomorrow afternoon.

Guerrero

PREV DISCUSSION... /Issued 242 PM CST Mon Feb 8 2021/

SHORT TERM...Today through Tuesday...
This afternoon, an arctic frontal boundary is retreating from the
southwest to northeast across the OK/TX Panhandles. Behind the
retreating front, warmer and drier conditions will advance towards
the east and northeast throughout the rest of the day though it
will stall across the central combined Panhandles this afternoon.
Low level clouds and fog lie ahead of this boundary, along with
much cooler temperatures. High temperatures this afternoon will
range from mid 60s southwest to low 20s northeast.

Tonight into tomorrow morning, the cold front will advance back to
the SW. Winds are expected to be out of the east/northeast behind
the front and will allow the polar airmass to return to the area.
With temperatures below freezing and ample low level moisture,
freezing fog and drizzle could impact the morning commute over
most of the Panhandles. Be prepared for icy roadways, especially
on elevated surfaces such as bridges and overpasses.

The cold front retreats back to the northeast throughout the day
Tuesday. How far to the northeast the front retreats will be a
key component in how high the temperatures will rise tomorrow due
to lingering low stratus and freezing fog. Highs tomorrow are
forecast to range from mid to upper 60s southwest to mid 20s
northeast.

Muscha/Bieda

LONG TERM...Tomorrow Night through Sunday...
The battle of the air masses will continue for only a few more
days before the blast of arctic air moves in. West southwesterly
flow aloft through Thursday ahead of a deep cold front that will
assist in opening the door for the very cold air. An 850mb low
will eject across central Texas with the existing cold front
draped across southeast and southern Texas expected to dive
further south into Mexico through the weekend. Surface north
northeast winds behind the front will bring that surge of cold
arctic air into the Texas through the weekend. The coldest
temperatures are forecast to occur this weekend with models still
disagreeing on where the coldest pocket of air will advect
towards. The NBM has been trending colder, towards the
deterministic GFS model, with a potential to break records this
weekend and maybe even getting close to breaking some all time
records for temperatures.

Wind chills are expected to drop to sub zero across the northeast
as early as Thursday morning. By Friday morning over half of the
Panhandles will see wind chills below zero and then the entire
Panhandles will get to feel the subzero wind chills every morning
through Monday. The coldest wind chills are looking to be Sunday
morning with wind chills as low as -10 to -20 degrees.

Heading into next weekend, the pattern between models starts to
diverge as stated above with the varying temperatures between the
various models. Either way models are agreeing that a system will
move onto shore in the west. Pacific moisture will be pushed ahead
of the system and potentially impact the Panhandles Friday night
into Saturday. However, the presence of the moisture solely
depends on the setup across the CONUS. The EC keeps the
Panhandles on the more dry side with all the moisture wrapping
around the bottom side of the low in Canada and swinging across
the central Plains. Whereas the GFS has a shortwave swinging into
the Pacific Northwest and through the Mountain West pushing all
the moisture southeast into the Southern Plains. With how cold
temperatures are, the precipitation type is likely to be snow.

Following this precipitation potential, another system will follow
behind and dig across the southwest CONUS and across the
Panhandles. This will bring yet another chance for some moisture
to the forecast area Sunday night into Monday, with the main type
once again being snow due to lingering cold air.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...Freezing Fog Advisory until 9 AM CST Tuesday for the following
     zones: Carson...Dallam...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Roberts...Sherman...Wheeler.

OK...Freezing Fog Advisory until 9 AM CST Tuesday for the following
     zones: Beaver...Cimarron...Texas.

&&

99/99
Hazardous weather outlook, Feb 8, 2:30 PM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
230 PM CST Mon Feb 8 2021

OKZ001>003-TXZ001>020-317-090830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
230 PM CST Mon Feb 8 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Freezing drizzle will impact the northeastern Texas and eastern
Oklahoma Panhandles while freezing fog is expected across most of
the Panhandles tonight. The freezing drizzle will create
hazardous driving conditions, especially on bridges and
overpasses.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Subzero wind chills will be possible across the northern Panhandles
during the morning hours on Thursday, and across much or all of
the Panhandles Friday, Saturday and Sunday mornings. Impactful
snowfall is possible starting Friday afternoon and continuing off
and on into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible starting Friday into this weekend.

Muscha/Bieda

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Hartley

When
February 9, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Hartley County has been seeing abnormally dry (D0) to moderate drought (D1) conditions through the winter months. Minimal precipitation even during the 'drier months' of winter the southwest third of the county slipped back into severe drought (D2) conditions. Hartley County has not seen any areas in D2 since the end of October 2020.

Drought, Oldham

When
February 9, 12:00 AM CST to February 28, 11:59 PM CST
Where
Oldham forecast zone
Reported by
Drought Monitor
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

After seeing a little improvement in drought conditions through the month of January, a good majority of the county slipped back into Severe Drought (D2) conditions just after the first week of February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943016, 943017.